Central Nervous System Toxicity after Liver Transplantation

Piet C. de Groen, Allen J. Aksamit, Jorge Rakela, Glenn S. Forbes, Ruud A.F. Krom

Research output: Contribution to journalArticle

438 Scopus citations

Abstract

We describe severe central nervous system (CNS) toxicity, manifested by confusion, cortical blindness, quadriplegia, seizures, and coma, associated with cyclosporine treatment in three patients undergoing liver transplantation. CT and magnetic resonance studies disclosed a severe, diffuse disorder of the white matter. All side effects and radiographic findings were reversed with discontinuation or a reduction in the dose of cyclosporine. We also observed an inverse association between CNS side effects and total serum cholesterol levels after transplantation. A retrospective analysis of 54 liver transplantations performed in 48 patients revealed that 13 patients had symptoms of CNS toxicity associated with the use of cyclosporine. These patients' total serum cholesterol levels in the first week after transplantation were reduced as compared with those in patients without symptoms (mean ±SE, 94±4 mg per deciliter vs. 132±6, or 2.44±0.10 mmol per liter vs. 3.43+0.16). We conclude that cyclosporine therapy for immunosuppression in liver transplantation may cause a syndrome of encephalopathy, seizures, and white-matter changes and that this is most likely to occur in patients with low total serum cholesterol levels after transplantation. (N Engl J Med 1987; 317:861–6.) SINCE the introduction of cyclosporine in 1978 for immunosuppression in solid-organ transplantation, the rate of allograft rejection has decreased substantially.1 2 3 4 However, the use of cyclosporine is associated with multiple side effects. Nephrotoxicity and hypertension are most frequently observed; these effects are dose-related and nearly always improve after reduction of the dose of cyclosporine.5,6 Less known are toxic effects of cyclosporine on the central nervous system (CNS) — headache, flushing, confusion, and seizures.7 8 9 These effects are more frequently seen in patients with high levels of cyclosporine in whole blood or plasma. Concurrent high-dose methylprednisolone treatment, hypertension, hypomagnesemia, and in patients undergoing.

Original languageEnglish (US)
Pages (from-to)861-866
Number of pages6
JournalNew England Journal of Medicine
Volume317
Issue number14
DOIs
StatePublished - Oct 1 1987

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this